EconPapers    
Economics at your fingertips  
 

Family size and optimal income taxation

Helmuth Cremer, Arnaud Dellis and Pierre Pestieau

Journal of Population Economics, 2003, vol. 16, issue 1, 37-54

Abstract: This paper studies the role of family size in the design of optimal income taxation. We consider a second best setting where the government observes the number of children and the income of the parents but not their productivity. With a linear tax schedule the marginal tax rate is shown to decrease with the number of children, while the relationship between the demogrant and family size appears to be ambiguous. With two ability levels, optimal non-linear income tax implies zero marginal tax rates for the higher ability parents; low ability parents have positive marginal tax rates that decrease with family size. Copyright Springer-Verlag Berlin Heidelberg 2003

Keywords: JEL classification: J13; H21; H23; Key words: Family size; optimal taxation (search for similar items in EconPapers)
Date: 2003
References: Add references at CitEc
Citations: View citations in EconPapers (26)

Downloads: (external link)
http://hdl.handle.net/10.1007/s001480100113 (text/html)
Access to full text is restricted to subscribers.

Related works:
Working Paper: Family size and optimal income taxation (2003)
Working Paper: Family size and optimal income taxation (2001) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:jopoec:v:16:y:2003:i:1:p:37-54

Ordering information: This journal article can be ordered from
http://www.springer. ... tion/journal/148/PS2

DOI: 10.1007/s001480100113

Access Statistics for this article

Journal of Population Economics is currently edited by K.F. Zimmermann

More articles in Journal of Population Economics from Springer, European Society for Population Economics Contact information at EDIRC.
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-04-02
Handle: RePEc:spr:jopoec:v:16:y:2003:i:1:p:37-54